Ibuprofen

Sponsored Links

Pronunciation:

EYE bue PROE fen

Brand names: 

Motrin, Advil, Genpril, Nuprin

Type:  

Ibuprofen is available as OTC, prescription and suspension form 

What is it

Ibuprofen is a non steroidal anti-inflammatory (NSAID) drug which was first manufactured by Dr Stewart Adams as marketed as Brufen in the year 1961. It works by inhibiting synthesis of prostaglandins, hence used as pain killers.

Uses

Main

Ibuprofen is mainly used to relieve pain, tenderness, swelling, inflammation and stiffness from the following reasons:
Muscle cramps and sprains
Arthritis- juvenile arthritis, rheumatoid arthritis and osteoarthritis
Back pain both chronic and acute
Post operative pain- e.g. fracture

Other

It is also used to relieve headache, toothache, body ache from fever, menstrual cramps, and other types of general pain and inflammation.
What should I know before taking this drug.

How to take it

Ibuprofen should be taken exactly as recommended by your doctor.
Make sure you measure the suspension form, mix with water and shake well before consuming
The pill is swallowed with water by mouth
If your doctor has advised to you have ibuprofen with food, then make sure you eat something before having the medicine

Adverse reactions/side effect

Consumption of ibuprofen on long term basis might trigger the following side effects:
Cardiovascular thrombosis, hypertension, heart attack, and heart failure
Retention of fluid and swelling in heart
Bleeding, ulceration, inflammation and perforation in intestines and stomach
Anaphylactoid reactions in asthma patients
Necrosis in kidney and renal toxicity

Precautions

Children:

Ibuprofen suspension is not given to infants below 6 months old.

Old people: 

Ibuprofen is given with extreme caution to old people who are above 65 years old

Pregnant women: 

It falls under pregnancy Category C. Thus, administration of ibuprofen during pregnancy should be avoided as it can induce potential threat to the cardiovascular system of the fetus.

Lactating women: 

It’s not yet established whether ibuprofen gets excreted in breast milk. Thus, doctors might ask to stop breastfeeding if it’s a need for the mother to ensure safety of the baby

What should I do if

I miss dose(s):

Check the instruction that comes in the packet. Do not take extra or double dose. You might take the missed dose if you remember immediately or consider skipping it.

I take over dose: 

You can skip the next dose in case you have taken extra drug and call your doctor immediately.

Dosage form: 

Ibuprofen is available in wide range of forms which are tablets, capsules, syrup, gels, sprays, liquid and injection

DOSING: 

Adult dose of ibuprofen for normal pain and inflammation is 200 or 400 mg every 4 to 6 hours. It could be increased up to 800 mg for arthritis.
For children between 6 months to 12 years, the generic dose is 10 mg/kg for duration of 8-10 hours while for juvenile arthritis it is 30 mg/kg divided in multiple doses.

Storage

Always store the medicines in a cool and dry place and controlled room temperature i.e. 15º to 30ºC. Make sure it is away from reach of children

Additional information if any

It is important to tell your doctor about your medical history especially if you have asthma, allergy, heart disease or gastrointestinal problems
Let your doctor know if you are taking any medicines (especially blood thinners) or have a drug history as well or is allergic to NSAID or have taken ibuprofen before.
Tell your doctor if you are pregnant, planning for pregnancy or are breastfeeding
Never give your children ibuprofen without asking doctor
Stop the medicine immediately if you experience shortness of breath, black stools, chest pain, sweating, weakness, confusion or any other abnormal symptoms. Call your doctor immediately
Vomiting, nausea and drowsiness might occur. Tell your doctor if they persist.
Ask your doctor about drug interactions, risks and benefits of the medicine

Written by: healthplus24.com team

Date last updated: December 26, 2014